Hail, Butler
- When
- May 20, 8:03 PM CST
- Where
- Butler County, Poplar Bluff
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.750, -90.400
Dime-size hail occurred along the Highway 60/67 bypass.
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 20, 2:15 PM CST, 5 hours 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 315 PM CDT SAT MAY 20 2006 .SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)... MAIN CONCERN CONTINUES TO BE POPS IN DIRTY NORTHWEST FLOW PATTERN. FRONTAL BOUNDARY HAS CLEARED THE AREA TODAY...AND DRIER AIR THAN FORECAST HAS FILTERED OVER MUCH OF THE AREA FROM THE NORTHEAST. ALTHOUGH THE WIND AT KPOF HAS JUST GONE BACK TO CALM...WHICH MAY INDICATE THAT THE FRONT IS TRYING TO HANG UP IN FAR WESTERN PORTIONS OF SOUTHEAST MISSOURI. MID CLOUD AND LIGHT SHOWERS HAVE SPREAD INTO THE WESTERN THIRD OF THE FORECAST AREA IN THE LAST 2 HOURS. ALOT OF THIS PRECIPITATION WILL EVAPORATE BEFORE REACHING GROUND...ESPECIALLY IN EASTERN ZONES. THE MIDDAY CONVECTIVE OUTLOOK STILL HAS A SLIVER OF SOUTHEAST MISSOURI IN SLIGHT RISK FOR SEVERE THIS AFTERNOON AND EVENING IN THE VICINITY OF THE FRONTAL BOUNDARY. GIVEN EXTENSIVE CLOUD COVER OVER THE REGION...AND LESS INSTABILITY THAN FORECAST IN OUR AREA...WOULD BE SURPRISED TO SEE ANY SIGNIFICANT THUNDERSTORM DEVELOPMENT. ANY SEVERE SHOULD STAY SOUTH OF THE ARKANSAS AND TENNESSEE BORDERS THROUGH THIS EVENING. HOWEVER...CANNOT RULE OUT AN ISOLATED ELEVATED THUNDERSTORM. HOWEVER...MANY AREAS WILL EXPERIENCE A FEW PERIODS OF SPRINKLES OR LIGHT RAIN...WITH MINIMAL QPF EXPECTED OVER THE NEXT SEVERAL HOURS. HAVE POPS TONIGHT RANGING FROM 20 TO 40 FROM NORTHEAST TO FAR WEST TO HANDLE CURRENT ACTIVITY CONTINUING INTO THE EVENING...AND FOR NEXT ROUND OF WARM ADVECTION CONVECTION POSSIBLY MOVING IN FROM THE WEST LATE TONIGHT. AS A MID/UPPER LEVEL LOW DESCENDS ON THE GREAT LAKES REGION TONIGHT...MODEST LOW LEVEL WARM ADVECTION WILL GET GOING ACROSS SOUTHERN MISSOURI...AND EVENTUALLY INTO SOUTHEAST MISSOURI TOWARD MORNING. BOTH THE 12Z NAM AND GFS ARE IN AGREEMENT ON THIS FORCING...HOWEVER...THE GFS IS A BIT STRONGER WITH THE LOW LEVEL WINDS. FEEL THAT MOST OF THE AREA WILL REMAIN DRY THROUGH SUNRISE...BUT WILL KEEP THE CHANCE POPS IN FOR SHRA/TSRA THROUGH THE NIGHT...HOWEVER...EASTERN SECTIONS WILL LIKELY BE DRY OVERNIGHT. THE AFOREMENTIONED LOW LEVEL FORCING WILL CONTINUE TO SPREAD EASTWARD INTO MAINLY SOUTHERN PORTIONS OF THE AREA SUNDAY MORNING. IN THE AFTERNOON...THE OLD FRONT TRIES TO LIFT BACK NORTH OVER THE REGION...AS ANOTHER MID-LEVEL DISTURBANCE DRIFTS THROUGH THE AREA. MORE SIGNIFICANT THUNDERSTORM DEVELOPMENT NEAR THE BOUNDARY IN THE SOUTHERN HALF OF THE AREA WILL BE POSSIBLE DURING THE AFTERNOON...ALONG WITH A CONTINUED SLIGHT CHANCE OF SEVERE. WIND FIELDS WILL NOT BE TERRIBLY STOUT...SO LOOK FOR MORE INSTABILITY DRIVEN...PULSY STORMS SUNDAY AFTERNOON EVENING. STILL WILL KEEP POPS AOB 40 PERCENT...GIVEN UNCERTAINTIES IN TIMING DISTURBANCES AND FRONTAL LOCATION. THE 12Z GFS AND NAM DISAGREE ON TIMING A MORE SIGNIFICANT WAVE TO MOVE ACROSS THE REGION SOMETIME SUNDAY NIGHT. PREFER THE BETTER INITIALIZED GFS TIMING OF THIS WAVE...SO LOOK FOR A GOOD CHANCE OF CONVECTION IN THE SOUTHERN HALF OF THE AREA SUNDAY NIGHT...SIMILAR TO THE GFS SOLUTION. HOWEVER...THE GFS QPF SEEMS OVERDONE. LEFT A SMALL POP MONDAY MORNING JUST IN CASE IT HAS NOT CLEARED THE AREA BY SUNRISE. THE REMAINDER OF MONDAY AND MONDAY NIGHT CONTINUE TO LOOK DRY. AS FOR TEMPERATURES GENERALLY FOLLOWED THE GFS-BASED MAV GUIDANCE. HOWEVER...THE MAV LOOKED TOO COOL FOR HIGHS ON MONDAY...SO SPLIT THE DIFFERENCE WITH THE MET...WHICH IS ADVERTISING NEAR NORMAL TEMPERATURES WITH A NICE SURFACE HIGH BUILDING INTO THE REGION. && .LONG TERM (TUESDAY THROUGH SATURDAY)... THE BREAK IN THE WET WEATHER IS EXPECTED TO CONTINUE INTO TUESDAY WITH HIGH PRESSURE IN CONTROL AT THE SURFACE AND A LACK OF ANY APPARENT WAVES OF ENERGY ALOFT. THE OVERALL UPPER-LEVEL RIDGE PATTERN IS FORECAST TO REMAIN IN PLACE FROM CANADA TO MEXICO. HOWEVER...LATEST INDICATIONS ARE THAT A PIECE OF ENERGY EJECTING FROM THE SOUTHWESTERN STATES WILL BREAK OFF FROM THE MAIN FLOW AND PLOW RIGHT INTO THE CENTRAL PLAINS RIDGE TOWARD THE MIDDLE OF NEXT WEEK. THE PROGGED SLOW PROGRESSION OF THIS SYSTEM EAST ACROSS THE FORECAST AREA WILL RESULT IN YET ANOTHER PERIOD OF UNSETTLED WEATHER WITH ON AND OFF CHANCES FOR SHOWERS AND THUNDERSTORMS FROM EARLY WEDNESDAY THROUGH LATE FRIDAY. THE DEPARTURE OF THIS SYSTEM BY NEXT SATURDAY SHOULD RESULT IN A DRY START TO THE HOLIDAY WEEKEND AS THE UPPER-LEVEL RIDGE BUILDS INTO THE MISSISSIPPI RIVER VALLEY. WHILE THERE IS A FAIR AMOUNT OF UNCERTAINTY THIS FAR OUT...A SIMILAR SOLUTION IN THE ECMWF OFFERS AT LEAST SOME INCREASE IN CONFIDENCE. TEMPERATURES FROM THE MIDDLE OF NEXT WEEK INTO THE WEEKEND SHOULD BE NEAR OR JUST ABOVE SEASONAL NORMS. LATEST 12Z GFS MOS GUIDANCE IS SUDDENLY MUCH COOLER FOR THE MIDDLE OF NEXT WEEK AS COMPARED WITH THE FAIRLY CONSISTENT PRIOR 3 MOS SETS DATING BACK TO 19/00Z. AS A RESULT...WE WILL STAY VERY CLOSE TO GOING FORECAST VALUES AT THIS POINT. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. && DRS/RP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 455 AM CDT SAT MAY 20 2006 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-211000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 455 AM CDT SAT MAY 20 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS ACROSS MAINLY SOUTHERN ILLINOIS...WESTERN KENTUCKY AND SOUTHEAST MISSOURI TODAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SOUTH OF A GREENVILLE MISSOURI TO MURRAY KENTUCKY LINE. AN ISOLATED SEVERE STORM OR TWO CANNOT BE RULED OUT IN THE SLIGHT RISK AREA. THE MAIN HAZARDS WILL BE HAIL AND STRONG WIND GUSTS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF THE FOUR STATE AREA SUNDAY. THE SLIGHT RISK AREA IS SOUTH OF A CARBONDALE ILLINOIS...MADISONVILLE KENTUCKY LINE. AGAIN THE MAIN HAZARDS WILL BE HAIL AND STRONG WIND GUSTS. ON AND OFF CHANCES OF SHOWERS AND THUNDERSTORMS WILL CONTINUE NEXT WEEK. ISOLATED SEVERE THUNDERSTORMS CANNOT BE RULED OUT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
857 PM CDT SAT MAY 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM HAIL 3 NW LONE HILL 36.73N 90.58W
05/20/2006 M1.00 INCH BUTLER MO TRAINED SPOTTER
EVENT OCCURRED BETWEEN LONE HILL AND STRINGTOWN MISSOURI.
&&
SMITTYThe Paducah radar (KPAH), 149 km away, was scanning. The volume nearest the first event began at 02:00 UTC.
1 hail. Local standard time, as filed.
Dime-size hail occurred along the Highway 60/67 bypass.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2006Every state in 2006This day in weather historyWarnings in Missouri, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5507805.